Tennessee, 2013High Wind in Tennessee, February 26, 2013
February 26, 2013 · NWS MRX · 15 events in 12 counties and zones
A deep area of low pressure moved into the region increasing the pressure gradient resulting in high non-thunderstorm wind over the area. The damaging wind was primarily across the higher elevations and foothills.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $92,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep area of low pressure moved into the region increasing the pressure gradient resulting in high non-thunderstorm wind over the area. The damaging wind was primarily across the higher elevations and foothills. Numerous trees and powerlines were downed by the wind. A few buildings were also damaged. Measured wind gusts of 71 mph was recorded at the Cove Mountain wind tower. In addition, a gust of 64 mph was measured at the wind tower at the UT Biology Field Station at Greenbrier. Finally, a wind gust of 58 mph was measured at the wind tower at the Camp Creek Elementary School in Camp Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 26, 6:28 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 26, 6:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 AM EST TUE FEB 26 2013
.AVIATION...THE BAND OF RAIN WILL LIFT NORTHEAST OUT OF THE AREA
THIS MORNING/EARLY AFTERNOON...BUT SOME ISOLATED TO SCATTERED
SHOWERS MAY LINGER. LLWS EXPECTED TO LAST A FEW MORE HOURS AT TYS AND
PAST NOON AT TRI. MVFR CONDITIONS EXPECTED AT CHA BEFORE LIFTING
TO VFR THIS AFTERNOON. MVFR CONDITIONS EXPECTED AT TIMES IN RAIN
EARLY AT TYS AND TRI...AND AGAIN LATE IN THE PERIOD AS CIGS ARE
FORECAST TO LOWER.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
UNICOI...WASHINGTON TN.
WIND ADVISORY UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...
MORGAN...SCOTT TN...SEQUATCHIE.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: EAST POLK...WEST POLK.
VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: RUSSELL...WASHINGTON.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...WISE.
&&
LWHazardous weather outlook, Feb 26, 3:20 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EST TUE FEB 26 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EST TUE FEB 26 2013 /220 AM CST TUE FEB 26 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE
MISSISSIPPI VALLEY INTO THE OHIO VALLEY TODAY. THE TIGHT PRESSURE
GRADIENT AROUND THE SYSTEM WILL PRODUCE STRONG DAMAGING HIGH WINDS
IN AND NEAR SOME OF THE MOUNTAINS AND ADJACENT FOOTHILLS...SUCH AS
CAMP CREEK AREA AND COVE MOUNTAIN...THIS MORNING INTO EARLY
AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS FOR HIGH WINDS MAY BE NEEDED TODAY.
High Wind, Southeast Monroe
- When
- February 26, 8:00 AM EST to 12:00 PM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Dispatch personnel reported a couple of trees downed by high wind in the Tellico Plains area.
High Wind, Northwest Cocke
- When
- February 26, 10:00 AM EST to 2:00 PM EST
- Where
- Northwest Cocke forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind in the foothills area but especially in the Cosby area 5 miles southeast of Newport.
High Wind, Cocke/Smoky Mountains
- When
- February 26, 10:00 AM EST to 2:00 PM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Dispatch personnel reported several trees downed by high wind in the foothills area but especially in the Cosby area 5 miles southeast of Newport.
High Wind, Sevier/Smoky Mountains
- When
- February 26, 10:00 AM EST to 2:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust of 64 mph was measured by the wind tower at the UT biology field station at Greenbrier 2 miles east Gatlinburg.
High Wind, Northwest Cocke
- When
- February 26, 10:00 AM EST to 2:00 PM EST
- Where
- Northwest Cocke forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Newspaper personnel reported high wind did property damage and power outages countywide. The damage included a metal roof to a barn that was damaged.
High Wind, Cocke/Smoky Mountains
- When
- February 26, 10:00 AM EST to 2:00 PM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Newspaper personnel reported high wind did property damage and power outages countywide. In Cosby, the damage included a sign in front of a restaurant. Another building was damaged in Reidtown.
High Wind, Southeast Greene
- When
- February 26, 10:30 AM EST to 2:30 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A wind gust of 58 mph was measured by the NOAA wind tower at Camp Creek Elementary School at Camp Creek.
High Wind, Blount/Smoky Mountains
- When
- February 26, 11:00 AM EST to 3:00 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Park service personnel reported 2 trees downed by high wind along the Cave Cove Loop Road. An additional 2 trees were downed by high wind along Laurel Creek Road in the Great Smoky Mountains National Park.
High Wind, Sevier/Smoky Mountains
- When
- February 26, 11:30 AM EST to 3:30 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A gust of 71 mph was measured at the wind tower at Cove Mountain 2 west of Gatlinburg in the Great Smoky Mountains National Park.
High Wind, Johnson
- When
- February 26, 11:30 AM EST to 3:30 PM EST
- Where
- Johnson forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 36.455, -81.852 (the zone’s center; the record gives no point)
Highway department personnel reported high wind downed several trees in the Neva and Trade areas.
High Wind, Washington
- When
- February 26, 11:30 AM EST to 3:30 PM EST
- Where
- Washington forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Dispatch personnel reported high wind downed a couple of trees around the foothills 2 miles north of Embreeville.
High Wind, Unicoi
- When
- February 26, 11:30 AM EST to 3:30 PM EST
- Where
- Unicoi forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.111, -82.432 (the zone’s center; the record gives no point)
Highway department personnel reported high wind downed several trees in the Erwin area.
High Wind, Northwest Carter
- When
- February 26, 11:30 AM EST to 3:30 PM EST
- Where
- Northwest Carter forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Highway department personnel reported high wind downed several trees across the county.
High Wind, Southeast Carter
- When
- February 26, 11:30 AM EST to 3:30 PM EST
- Where
- Southeast Carter forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Highway department personnel reported high wind downed several trees across the county.
High Wind, Sullivan
- When
- February 26, 12:30 PM EST to 4:30 PM EST
- Where
- Sullivan forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.513, -82.304 (the zone’s center; the record gives no point)
Someone from the public reported high wind downed several trees along Denton Valley Road near the Jacobs Creek Job Corps site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, February 26, 20131 death · $50,000 · 1 event
- Rip Current in Guam, February 26, 20131 death · 1 event
- Heavy Snow in Iowa, February 26 to 27, 2013$130,000 · 26 events
- Tornado and Damaging Winds in Florida, February 26, 2013$95,000 · EF0 · 6 events
- Damaging Wind in South Carolina, February 26, 2013$52,000 · 52 kt wind · 1 event
- Tornado in North Carolina, February 26, 2013$45,000 · EF0 · 1 event
- High Wind in Virginia, February 26, 2013$25,000 · 55 kt wind · 2 events
- High Wind and Strong Wind in New Jersey, February 26 to 27, 2013$25,000 · 55 kt wind · 2 events
- Winter Storm in Iowa, February 26 to 27, 201321 events
- Winter Weather in Indiana, February 26, 201319 events
- High Wind in Tennessee, February 26, 2013$20,000 · 52 kt wind · 4 events
- Winter Storm and Winter Weather in Virginia, February 26, 201315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431727, 431728, 431729, 431730, 436944, 436954, 431731, 431732, 431737, 431738, 431739, 431740, 431741, 431742, 431743.